Arizona, 2013

High Wind in Arizona, November 15, 2013

November 15, 2013 · NWS FGZ · 1 event in 1 county or zone

A strong cold front brought windy conditions to northern Arizona.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong cold front brought windy conditions to northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Nov 15, 9:00 AM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Nov 15, 9:00 AM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST FRI NOV 15 2013

.SYNOPSIS...A SERIES OF WEAK STORM SYSTEMS WILL MOVE THROUGH
NORTHERN ARIZONA TODAY THROUGH SATURDAY NIGHT. THIS WILL BRING WINDY
AND COLDER CONDITIONS TO THE REGION...ALONG WITH A CHANCE OF
SHOWERS. DRY AND WARMER CONDITIONS ARE EXPECTED BY EARLY NEXT WEEK.

&&

.DISCUSSION...CURRENT FORECAST IN GOOD SHAPE WITH NO MORNING UPDATES
ANTICIPATED.

A SERIES OF WEAK TROUGHS WILL MOVE THROUGH THE REGION TODAY THROUGH
SATURDAY NIGHT. THE FIRST OF THESE...CURRENTLY MOVING RAPIDLY
SOUTHWARD THROUGH NEVADA...WILL MOVE THROUGH NORTHERN ARIZONA THIS
AFTERNOON AND EVENING. STRONG SOUTHWEST WINDS AHEAD OF THE SYSTEM
WILL BRING WINDS UP TO ADVISORY CRITERIA THIS AFTERNOON AND
EVENING...GUSTING TO AROUND 45 MPH...FROM THE MOGOLLON RIM TO AROUND
THE FOUR CORNERS AND A WIND ADVISORY REMAINS IN EFFECT. MOISTURE IS
FAIRLY LIMITED WITH THIS SYSTEM...BUT SUBTROPICAL MOISTURE FROM
AROUND THE GULF OF CALIFORNIA REGION WILL BE DRAWN NORTHWARD AS THE
SYSTEM APPROACHES. PRECIPITABLE WATER AMOUNTS UP TO AROUND 1 INCH
ACCORDING TO SATELLITE-BASED ESTIMATES ARE APPROACHING THE
ARIZONA/MEXICO BORDER EARLY THIS MORNING. THIS MOISTURE WILL MAINLY
AFFECT EASTERN PORTIONS OF THE STATE...SO THE HIGHEST PRECIPITATION
CHANCES/AMOUNTS ARE FORECAST FOR THE WHITE MOUNTAINS. THERE WILL
ALSO BE ENOUGH INSTABILITY FOR A FEW THUNDERSTORMS IN EAST
CENTRAL/NORTHEAST ARIZONA THIS AFTERNOON AND EVENING. THE SECOND
SYSTEM SATURDAY WILL BRING ANOTHER DAY OF STRONG SOUTHWEST
WINDS...NEARLY AS STRONG AS TODAY...BUT WITH MORE LIMITED
PRECIPITATION POTENTIAL IN A WEAK WARM ADVECTION PATTERN.

THE LONG-WAVE TROUGH OVER THE WEST TODAY THROUGH THE WEEKEND WILL
MOVE EAST WITH RIDGING BUILDING BACK IN EARLY NEXT WEEK FOR FAIR
WEATHER WITH WARMER TEMPERATURES AND LIGHT WINDS. THE NEXT STORM
SYSTEM IS POSSIBLE LATE NEXT WEEK. CURRENTLY...MODEL RUNS ARE
SHOWING THIS TO BE A FAIRLY WEAK SYSTEM.

&&

.AVIATION...FOR THE 18Z PACKAGE...CHANCES FOR SHOWERS WILL DEVELOP
AND INCREASE INTO THE AFTN AND EVENING...WITH THE BEST CHANCES OVR
THE HIGHER TERRAIN OF EASTERN AZ. AREAS OF CIGS FROM 4-6KFT AGL ARE
EXPECTED ACROSS MANY HIGHER ELEVATION LOCATIONS...WITH LOCAL MVFR
CIGS POSSIBLE AFTER 00Z. SFC WINDS BECOMING STRONG AND GUSTY FROM
THE SW WITH GUSTS 25-40KTS THRU 02Z SATURDAY. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY 1100 AM TO 700 PM MST AZZ011>017-039-040.

&&

PUBLIC.....MCCOLLUM/DJO
AVIATION...KD/JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Nov 15, 3:24 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
324 AM MST FRI NOV 15 2013

AZZ011>017-039-040-160700-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
324 AM MST FRI NOV 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP TODAY AS A WEATHER DISTURBANCE MOVES
THROUGH THE REGION. SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO
45 MPH ARE EXPECTED FROM THE MOGOLLON RIM AND WHITE MOUNTAINS
NORTHWARD AND A WIND ADVISORY IS IN EFFECT FROM LATE MORNING
THROUGH EARLY EVENING. LOCAL BLOWING DUST IS ALSO POSSIBLE IN THE
LITTLE COLORADO RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS WILL DEVELOP AGAIN SATURDAY...POTENTIALLY GUSTING
OVER 40 MPH IN PORTIONS OF EAST CENTRAL AND NORTHEAST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Colorado River Valley in Apache County

When
November 15, 1:14 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The ASOS at the St Johns Airport recorded a peak wind gust of 61 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480222.